Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Springfield, MO

May 9, 2023Christian County, Greene County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2023, 9:28 PM CDT for Christian County, Greene County, Lawrence County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 9:28 PM CDT (02:28 UTC)
Expired
May 10, 2023, 12:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Greene County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.3
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS53 KSGF 100228
FFWSGF
MOC043-077-109-100530-
/O.NEW.KSGF.FF.W.0014.230510T0228Z-230510T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
928 PM CDT Tue May 9 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Christian County in southwestern Missouri...
  Southwestern Greene County in southwestern Missouri...
  East Central Lawrence County in southwestern Missouri...

* Until 1230 AM CDT.

* At 928 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. While heavy rain has ended, Flash flooding from 
  runoff is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Republic, Battlefield, Clever, Billings, Brookline, Halltown, 
  Chesapeake and Boaz.

This includes the following low water crossings...
  Sac River at County Road 1247, Wilson's Creek at Old Limey Road, 
  Turnback Creek at County Road 2100 and Green Valley Creek at 
  Holder RD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3705 9367 3721 9370 3727 9361 3724 9347
      3719 9341 3710 9338 3700 9339

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
021 
WGUS73 KSGF 100527
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1227 AM CDT Wed May 10 2023

MOC043-077-109-100537-
/O.EXP.KSGF.FF.W.0014.000000T0000Z-230510T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Lawrence MO-
1227 AM CDT Wed May 10 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR NORTHWESTERN CHRISTIAN, SOUTHWESTERN GREENE AND EAST CENTRAL 
LAWRENCE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3705 9367 3721 9370 3727 9361 3724 9347
      3719 9341 3710 9338 3700 9339

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 5:09 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 9, 5:09 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 PM CDT Tue May 9 2023

...00Z AVIATION DISCUSSION...

Key Messages:

1. Isolated/scattered severe storms ahead of severe MCS heading in
from Kansas this afternoon and evening.

2. An active weather pattern will remain across the area this week
with several chances for rain. A few strong storms will be
possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through tonight)
Issued at 312 PM CDT Tue May 9 2023

A severe MCS is currently located from Topeka, KS to Emporia, KS
and moving to the southeast at 30-40 mph. This puts it into the
the northwestern CWA between 5pm and 6pm CDT. Expect the system to
maintain strength into the far northwester CWA and then start to
gradually weaken as it moves through the rest of the area this
evening into early tonight. This weakening will be due to
decreased shear and instability. Threats will be 70 mph winds, 1
inch hail, and a short lived tornado or two over the northwestern
CWA, transitioning to primarily 60 mph winds more toward the
central CWA.

Ahead of the MCS, discrete cells have developed and are expected
to develop. Instability has increased to 3,000-4,000 J/kg on the
warm side of the front, which is from Fort Scott, KS to
Springfield, MO to Ozark County, MO. Large hail to 2 inches in
diameter and 60 mph winds are the primary hazards with these
storms. Expect the main area to be along and near the general
vicinity of the front.

.LONG TERM...(Wednesday through Tuesday)
Issued at 312 PM CDT Tue May 9 2023

The upper level ridge will remain over the region the rest of the
week into the start of the weekend. Highs will generally warm
into the 80s each afternoon through Saturday. The active weather
pattern will continue the rest of the week with several chances
for rain at times. It will not rain the entire period and there
are still questions on the exact timing coverage of storms each
day.

A weak disturbance will track north into the region on Wednesday
and will result in the potential for some isolated to scattered
storms across the area Wednesday afternoon and evening. Deep layer
shear will be weaker across the area on Wednesday limiting the
severe potential but given the instability a strong storm or two
could be possible.

Thursday into Friday an upper level low will lift north across the
Plains and could result in slightly better coverage of showers and
storms across the area, though there is still uncertainty on the
coverage each day. Deep layer shear will increase some with the
upper level low and could result in some strong to severe storms,
though the better chances may remain just west of the area.

Late this weekend into early next week as pattern change looks
possible as an upper level trough moves across the region pushing
the ridge off to the east. The ensemble models do different on
the timing and track of this trough. An upper level northwest flow
pattern may setup across the region early next week which could
result in the an active weather pattern continue into next week
but uncertainty remains on timing and track. Slightly cooler
temperatures will occur as a result with highs in the 70s
expected Sunday into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 457 PM CDT Tue May 9 2023

A storm system will push southeast into southeast Kansas and
southern Missouri this evening and tonight. A few scattered
storms, some strong to severe, will continue to pop up ahead of
the main line of storms late this afternoon. Storms are expected
to gradually weaken as they move southeast tonight. MVFR ceilings
may persist across southern Missouri into the morning hours.

Much of Tuesday morning and afternoon are expected to remain dry,
with additional scattered shower and thunderstorm chances by late
tomorrow afternoon through the evening. Winds will be out of the
southeast at 10-15 kt outside of any thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise
AVIATION...Didio
Hazardous weather outlook, May 9, 8:08 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
808 PM CDT Tue May 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
808 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

A thunderstorm complex will continue to push through southern
Missouri this evening and tonight. Wind gusts of 60 to 70 mph and
hail up to the size of quarters will be the primary threat. There
is a low chance of a brief tornado. This system is expected to
weaken overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week. There are still questions on the
exact timing,, coverage, and exact locations affected each day
but thunderstorm chances exist each day but will not be a total
washout. Locally heavy rainfall and a few strong storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Local storm report, May 9, 8:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             WALNUT GROVE            37.41N 93.55W
05/09/2023  E1.00 INCH       GREENE             MO   EMERGENCY MNGR

&&

ANGLE
Local storm report, May 9, 8:26 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 W REPUBLIC            37.12N 93.50W
05/09/2023  E1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

ANGLE
Local storm report, May 9, 8:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     5 SSE WILLARD           37.23N 93.40W
05/09/2023  M78 MPH          GREENE             MO   ASOS

            SGF ASOS MEASURED 78 MPH WIND GUST AT
            SPRINGFIELD AIRPORT.

&&

JD
Special weather statement, May 9, 8:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
848 PM CDT Tue May 9 2023

MOZ079>081-090-091-100230-
Dallas MO-Polk MO-Greene MO-Webster MO-Laclede MO-
848 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of northern Webster,
Dallas, western Laclede, eastern Polk and northeastern Greene
Counties through 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to 6 miles south of Buffalo to near
Fair Grove. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bennett Spring State Park, Marshfield, Buffalo, Fair Grove, Conway,
Niangua, Phillipsburg, Halfway, Bennett Springs, Louisburg,
Windyville, Elkland, Leadmine, March, Pumpkin Center, Olive, Foose,
Goodson, Plad and Long Lane.

This includes Interstate 44 between mile markers 98 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Missouri.

&&

LAT...LON 3736 9327 3756 9320 3780 9329 3781 9325
      3780 9319 3781 9318 3786 9277 3753 9272
      3730 9274
TIME...MOT...LOC 0148Z 281DEG 25KT 3779 9323 3755 9313 3736 9321

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Perez
Special weather statement, May 9, 8:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
859 PM CDT Tue May 9 2023

MOZ090-091-095-096-102-103-100245-
Douglas MO-Barry MO-Greene MO-Webster MO-Christian MO-Stone MO-
859 PM CDT Tue May 9 2023

...Strong thunderstorms will impact portions of southern Webster,
western Douglas, Christian, northern Stone, northeastern Barry and
eastern Greene Counties through 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strafford to near Rogersville to near
Ozark to near Galena. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Nixa, Ozark, Republic, Battlefield, Rogersville,
Strafford, Clever, Seymour, Sparta, Crane, Highlandville, Fremont
Hills, Fordland, Duncan, Brookline, Diggins, Hurley, Spokane and
Oldfield.

This includes Interstate 44 near mile marker 69, and between mile
markers 75 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.

&&

LAT...LON 3682 9375 3693 9365 3692 9361 3698 9361
      3717 9340 3736 9326 3730 9269 3707 9268
      3681 9283
TIME...MOT...LOC 0159Z 275DEG 35KT 3733 9307 3717 9308 3698 9322 3683
9339

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Perez
Local storm report, May 9, 9:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 NNE MARIONVILLE       37.02N 93.63W
05/09/2023                   LAWRENCE           MO   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON HIGHWAY 14.

&&

JD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:04 PM CDTSpecial Weather StatementSGFChristian26 min
May 9, 7:07 PM CDTSpecial Weather StatementSGFGreene38 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Benton, Cedar, Dade, Hickory and 5 more61 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
May 9, 7:46 PM CDTSevere Thunderstorm WarningSGFChristian, Greene44 min
May 9, 7:57 PM CDTSpecial Weather StatementSGFGreene18 min
May 9, 8:06 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dallas, Greene, Lawrence, Polk and 1 more39 min
May 9, 8:32 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFChristian, Greene28 min
May 9, 8:43 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone17 min
May 9, 8:48 PM CDTSpecial Weather StatementSGFDallas42 min
May 9, 8:59 PM CDTSpecial Weather StatementSGFChristian, Webster46 min
May 9, 9:49 PM CDTAreal Flood AdvisorySGFChristian, Greene3 hr
May 9, 10:13 PM CDTSpecial Weather StatementSGFWebster, Wright47 min
May 10, 3:43 PM CDTSpecial Weather StatementSGFGreene32 min
May 10, 4:12 PM CDTSpecial Weather StatementSGFGreene33 min
May 10, 6:00 PM CDTSpecial Weather StatementSGFChristian, Webster30 min
May 10, 6:02 PM CDTSpecial Weather StatementSGFWright28 min
May 10, 6:20 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas25 min
May 10, 6:57 PM CDTSpecial Weather StatementSGFSt. Clair33 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.